Funnel Cloud, Henry
- When
- May 27, 1:38 PM CST
- Where
- Henry County, 0.52 mi E of Wayland
- Reported by
- Law Enforcement
- Coordinates
- 41.150, -91.660
A funnel came down briefly and went back up into clouds near Wayland, IA around 238 pm CDT May 27.
Scattered showers and thunderstorms developed over portions of eastern Iowa, west- central Illinois, and northern Illinois during the afternoon and evening May 27 as a slow moving cold front pushed south into Iowa and northern Illinois. These storms produced|brief downpours, non-severe hail, a funnel cloud, and frequent lightning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered showers and thunderstorms developed over portions of eastern Iowa, west- central Illinois, and northern Illinois during the afternoon and evening May 27 as a slow moving cold front pushed south into Iowa and northern Illinois. These storms produced|brief downpours, non-severe hail, a funnel cloud, and frequent lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 27, 11:51 AM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1251 PM CDT TUE MAY 27 2014 .SYNOPSIS... ISSUED AT 314 AM CDT TUE MAY 27 2014 THE PATTERN OF YESTERDAY IS THE PATTERN OF TODAY. A VERY MOIST AIRMASS IN IN PLACE...WITH DEWPOINTS AT 2 AM BETWEEN 63 AND 68 OVER THE CWA. THIS MOIST AIR CONTINUES TO FUEL ISOLATED SMALL CELLS OVER SEEMINGLY RANDOM LOCATIONS OVER THE REGION. A MORE ORGANIZED AREA OF RAIN TO THE WEST IN CENTRAL AND WESTERN IOWA IS ASSOCIATED WITH CONVERGENCE AT 850 AND 925MB...ALSO REFLECTED IN WEAK SURFACE CONVERGENCE...WHICH ACTUALLY STRETCHES INTO OUR NORTHERN COUNTIES. THERE IS NOW AND WILL CONTINUE TO BE A THREAT FOR ISOLATED HEAVY RAIN SHOWERS/STORMS IN ALL LOCATIONS EARLY TODAY THROUGH TONIGHT. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 314 AM CDT TUE MAY 27 2014 TODAY WILL BE A LARGELY PERSISTENCE FORECAST...WITH RESPECT TO TEMPERATURES AND DEWPOINTS. OTHERWISE...I WILL DO MY BEST TO PLACE POP NUANCES ON FEATURES THAT HAVE MARGINAL CONFIDENCE. THE MESOSCALE BOUNDARY THAT MOST MODELS DEVELOP SURFACE BASED STORMS ON TODAY IS OVER NORTHERN IOWA INTO SOUTHERN WISCONSIN. THIS IS GENERALLY ALSO WHERE A WEAK NORTHERN EXTENSION OF THE CUT OFF UPPER LOW IS LOCATED. MODELS PUSH THIS LOBE OF UPPER CIRCULATION SOUTH SLOWLY THIS AFTERNOON AND TONIGHT. IN ADDITION...THE BOUNDARY TO THE NORTH SHOULD BEGIN TO SHIFT SOUTH. I FEEL THAT SURFACE CONVECTION IS MOST LIKELY TO ORGANIZE JUST NORTH OR IN OUR NORTHERN CWA EARLY THIS AFTERNOON...ABOUT 17 TO 18Z WHEN CONVECTIVE TEMPERATURES ARE REACHED. THIS WAS EXACTLY THE TIMING YESTERDAY. THROUGH OUTFLOW AND THE MODEL PREDICTED SHIFT SOUTH...THE BOUNDARY AND MODERATELY ORGANIZED CONVECTION SHOULD SPREAD SOUTH THROUGH THE MID EVENING HOURS. I WILL GO LIKELY NORTH THIS AFTERNOON AND CENTRAL AND NORTH THIS EVENING FOR THIS BOUNDARY PROGRESSION. IN OTHER LOCATIONS I WILL CONTINUE THE POPS OF 20 PERCENT PRIOR TO CONVECTIVE TEMPERATURE ACHIEVEMENT...TO 40 TO 50 PERCENT DURING THE AFTERNOON AND EVENING. LIKE YESTERDAY...WE WILL HAVE A HIGH PWAT ATMOSPHERE FOR STORMS TO WORK WITH...GENERALLY 1.4 TO 1.6...WHICH WAS VERIFIED LAST EVENING ON THE DVN SOUNDING. MODELS FORECAST A SKINNY CAPE PROFILE AROUND 1000 TO 1500 J/KG...THUS ISOLATED HEAVY RAIN AMOUNTS WILL ONCE AGAIN BE EXPECTED. SEVERE WEATHER LOOKS VERY UNLIKELY...BUT WE COULD HAVE SOME SHORT TERM URBAN RUNOFF ISSUES IF STORMS HIT OUR PREDOMINANTLY PAVED METROS. OVERNIGHT...WITH THE WEAK UPPER LOW EXTENSION OVERHEAD...AND WEAK CONVERGENCE...I HAVE MAINTAINED A CHANCE POP IN MOST LOCATIONS. QPF FORECASTS SHOULD NOT BE TAKEN LITERALLY. IN THIS CASE...IT IS A HYDRO/BASIN AVERAGE FORECAST SINCE THE ISOLATED HEAVY TOTALS WILL BE IMPOSSIBLE TO CORRECTLY FORECAST AT THIS TIME. ERVIN .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 314 AM CDT TUE MAY 27 2014 REBOUNDING UPPER RIDGE AND SURFACE HIGH PRESSURE OVER THE GREAT LAKES WILL PROVIDE A BREAK FROM THE HUMIDITY AND DAILY RAIN CHANCES FOR THURSDAY THROUGH SATURDAY. SUNDAY AND MONDAY...MODELS ARE TRENDING TOWARD A FLATTENING UPPER RIDGE AND STALLING BOUNDARY PARALLEL TO THE MORE ZONAL UPPER FLOW...FAVORING A RETURN TO WET WEATHER WITH ABOVE NORMAL TEMPERATURES. WEDNESDAY WILL BE THE LAST IN THE LONG STRING OF DAYS WITH LARGELY DIURNALLY DRIVEN SCATTERED SHOWERS AND THUNDERSTORMS. WILL START OUT WITH A HIGH PW AIRMASS...WEAK STEERING FLOW ALOFT AND LITTLE SHEAR THAT WILL CONTINUE PULSE TYPE AND LARGELY DISORGANIZED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL THE MAIN THREAT. THE WEAK SURFACE LOW OVER SE MN/WESTERN WI IS PROGGED TO DROP SOUTH INTO S CENTRAL IA OR NORTHERN MO WHILE HIGH PRESSURE BUILDS INTO THE UPPER GREAT LAKES. THIS WILL SET UP AN AREA OF LOW LEVEL CONVERGENCE OVER EAST CENTRAL IA AND HAVE HIGHER CHANCE POPS CENTERED ON THIS AXIS THAT SETTLES INTO SE IA AND NE MO TOWARD EVENING. RAIN CHANCES WILL BE MUCH LOWER OVER NW IL...ESPECIALLY BY AFTERNOON AS THE STRENGTHENING LOW LEVEL EASTERLY FLOW ADVECTS A DRIER AND MORE STABLE AIRMASS INTO THE REGION. TEMPERATURES WILL AGAIN BE DEPENDENT ON THE TIMING OF CONVECTION AND CLOUD COVER. WITH SLIGHTLY COOLER TEMPERATURES PROGGED OVER ESPECIALLY THE NORTHEAST...HAVE GONE WITH A HIGHS RANGING FROM THE UPPER 70S THERE TO LOWER 80S ELSEWHERE. WEDNESDAY NIGHT THROUGH SATURDAY...THE UPPER LEVEL RIDGE PUMPING BACK UP OVER THE CENTRAL U.S. AND A MUCH LOWER PW AIRMASS SPILLING IN FROM THE GREAT LAKES SURFACE HIGH WILL FAVOR A STRETCH OF DRY WEATHER. THE EASTERLY FLOW WILL RETURN DEWPOINTS BACK INTO 50S FOR MORE COMFORTABLE HUMIDITY LEVELS LATE IN THE WEEK. 850 MB TEMPERATURES THROUGH THIS PERIOD POINT TOWARD CONTINUED ABOVE NORMAL HIGHS AROUND 80 TO THE LOWER 80S WHILE THE DRIER AIR SHOULD LEAD TO LOWS IN THE 50S IN SOME AREAS LATE WEEK...RETURNING TO WIDESPREAD 60S BY SATURDAY AS SURFACE DEWPOINTS BEGIN TO EDGE BACK UPWARDS. SUNDAY AND MONDAY...WHILE THERE IS OVERALL POOR RUN TO RUN MODEL AGREEMENT...ESPECIALLY IN THE ECMWF...BOTH THE ECMWF AND GFS ARE NOW ADVERTISING ONE OR MORE STRONG SHORTWAVES THAT WOULD FLATTEN THE UPPER RIDGE. THIS SETS UP A PERIOD OF ACTIVE WEATHER AS A NEARLY ZONAL FLOW ALOFT SETS UP OVER A STALLED...NEARLY PARALLEL... BOUNDARY AT THE SURFACE THAT MAY BE EITHER OVERHEAD OR NORTH OF THE AREA BY MONDAY. GULF MOISTURE ON A POSSIBLY STRONG LOW LEVEL JET IMPINGING ON THIS BOUNDARY MAY LEAD TO HEAVY RAINFALL. HOWEVER...WITH LOW CONFIDENCE IN THE CRITICAL DETAILS...WILL PAINT CHANCE TO SLIGHT CHANCE POPS THROUGH THIS PERIOD FOR THUNDERSTORMS WITH CONTINUED ABOVE NORMAL TEMPERATURES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1240 PM CDT TUE MAY 27 2014 WILL KEEP THE PERSISTENCE THEME THIS AFTERNOON AND EVENING WITH SIMILAR AIRMASS IN PLACE AS YESTERDAY. AN UPPER LEVEL WAVE WILL DROP OUT OF SOUTH CENTRAL MN/WESTERN IA AND ACRS THE AREA FOR AN INCREASE IN SCTRD SHOWERS/THUNDERSTORMS THROUGH MID EVENING... BEFORE THEY DECREASE TO ISOLATED AGAIN OVERNIGHT INTO WED MORNING. MAINLY VFR LEVEL SCTRD TO BKN CU OUTSIDE OF THE STORM CLUSTERS WITH SOUTHWEST WINDS OF 6-12 KTS...GOING LIGHT SOUTH TO SOUTHEAST AFTER EARLY EVENING. IFR CONDITIONS WITH VARIABLE WIND GUSTS OF 30-35 KTS POSSIBLE WITH ANY PASSING THUNDERSTORM THIS AFTERNOON AND EVENING. HEAVY RAIN BURSTS COULD REDUCE VSBYS TO UNDER A MILE AT TIMES. AFTER THE DECREASE IN SHOWERS/STORMS...SOME MVFR FOG POSSIBLE WITH MOIST SFC LAYER AT ALL TERMINALS...POSSIBLY IFR FOG AT CID AND DBQ IN SFC BOUNDARY MOVES IN CLOSE ENOUGH TO THOSE SITES FROM THE NORTH AFTER 06Z. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...ERVIN SHORT TERM...ERVIN LONG TERM...SHEETS AVIATION...12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 342 AM CDT TUE MAY 27 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-280845- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 342 AM CDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...OTHERWISE...SEVERE WEATHER IS NOT EXPECTED. THE MOST WIDESPREAD PERIOD OF THIS ACTIVITY WILL BE DURING THE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY...SCATTERED THUNDERSTORMS ARE EXPECTED. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...OTHERWISE...SEVERE WEATHER IS NOT EXPECTED. SATURDAY NIGHT THROUGH MONDAY...THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. ERVIN/SHEETS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 AM CDT TUE MAY 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM HEAVY RAIN SE GALVA 41.17N 90.04W
05/27/2014 M1.50 INCH HENRY IL TRAINED SPOTTER
RAIN FELL YESTERDAY MORNING. REPORT WAS DELAYED.
&&
DCThe Quad Cities radar (KDVN), 104 km away, was scanning. The volume nearest the first event began at 19:37 UTC.
1 funnel cloud, 1 hail. Local standard time, as filed.
A funnel came down briefly and went back up into clouds near Wayland, IA around 238 pm CDT May 27.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521884, 521881.